Alert archive / Washington / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Spokane, WA

June 3, 2014Stevens County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 3, 2014, 1:26 PM PDT for Stevens County, Washington. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2014, 1:26 PM PDT (20:26 UTC)
Expired
Jun 3, 2014, 1:58 PM PDT
In force
32 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Stevens County, WA

The radar

The Spokane radar (KOTX), 94 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 1:40 PM PDTHAIL 0.752 Ssw Colville, WADELAYED REPORT FROM THE PANORAMA MOBILE HOME PARK ON ORIN-RICE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS56 KOTX 032026
SVROTX
WAC065-032115-
/O.NEW.KOTX.SV.W.0001.140603T2026Z-140603T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
126 PM PDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON...

* UNTIL 215 PM PDT

* AT 125 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER
  COLVILLE AND ORIN...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLVILLE AND ORIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4847 11799 4852 11800 4862 11766 4846 11761
TIME...MOT...LOC 2025Z 255DEG 9KT 4851 11792 

$$

FLIEHMAN
1 follow-up statement
584 
WWUS56 KOTX 032058
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
158 PM PDT TUE JUN 3 2014

WAC065-032107-
/O.CAN.KOTX.SV.W.0001.000000T0000Z-140603T2115Z/
STEVENS WA-
158 PM PDT TUE JUN 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STEVENS COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4847 11799 4852 11800 4862 11766 4846 11761
TIME...MOT...LOC 2053Z 255DEG 9KT 4853 11780 

$$

FLIEHMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 11:05 AM PDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 3, 11:05 AM PDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1105 AM PDT TUE JUN 3 2014

.SYNOPSIS...
Another round of showers and thunderstorms is likely today across
northeast Washington and north Idaho especially in the afternoon
and evening. Breezy conditions are also expected through the
Cascade gaps into the Columbia Basin. The remainder of the week
will bring mainly dry conditions and near normal temperatures.

&&

.DISCUSSION...

...NUMEROUS THUNDERSTORMS EXPECTED TODAY WITH GUSTY WINDS AND
SMALL HAIL POSSIBLE...

A combination of ingredients are coming together for an active
thunderstorm day across the Inland Northwest. Best chances for
thunderstorms will be across the northeastern half of the forecast
area; generally northeast of a line from Omak to Lewiston.
Satellite imagery shows much of the cloud cover associated with
the disturbance last night pushing off to our east. Upstream is
another shortwave trough of lower pressure pushing into western
WA late this morning. By the time this system pushes into eastern
WA, we will be at our peak heating for the afternoon. Dew points
are also fairly juicy in the upper 40s to low 50s across much of
the northeast portion of the forecast area. This will translate
into surface based CAPE values from 500 J/KG to up to 1000-1500
J/KG based off of the latest 12Z GFS and NAM model guidance. The
instability is going to be here this afternoon and will be enough
for some explosive convection by the afternoon into the evening.

There is some question whether we will see any severe
thunderstorms today. Much of the shear has translated east into
Montana this morning with the passage of the system last night.
This will leave us with about 10-20 kts of 0-6 km shear to work
with today. This is probably not enough for supercells and would
be nicer to have a bit more shear for more organized convection.
However, there will be enough instability out there with a kicker
moving through for some stronger thunderstorms to develop. These
stronger storms will be capable of heavy rain, small hail up to
pennies and numerous cloud to ground lightning strikes. Intense
heavy rain may result in some ponding of water on roadways and
localized flooding, especially where water does not drain off very
well. All thunderstorms will be capable of some gusty outflow
winds, but the sub-cloud environment will be more moist today.
This moisture at low levels should help to limit our evaporative
cooling; thus, the potential for more damaging wind gusts will
not be as good if we had a dry sub-cloud environment like
yesterday. The potential for large hail will be there; however, in
a low shear environment, any storms that happen to produce large
hail will likely be short lived. /SVH

&&

.AVIATION...
18Z TAFS: Clearing has taken place behind the upper level wave
from last night. Another shortwave disturbance is beginning to
enter the region from the northwest. Good surface heating with
some upper level support this afternoon should allow for the
development of scattered to numerous thunderstorms across the
region this afternoon. Best chances for thunderstorms will be
northeast of a line from KOMK to KLWS. KGEG, KSFF, KCOE and KPUW
will likely be impacted by thunderstorms this afternoon into this
evening. Reduced vis will be possible under the heavy rain shafts.
Small hail and gusty and variable winds is also expected with some
of the stronger thunderstorms. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        77  51  77  48  72  47 /  60  70   0   0   0   0
Coeur d'Alene  74  50  76  45  71  43 /  80  70   0   0   0   0
Pullman        75  48  75  45  70  43 /  40  50   0   0   0   0
Lewiston       83  55  85  53  78  49 /  30  20   0   0   0   0
Colville       76  46  77  45  72  45 /  80  50  10  10   0   0
Sandpoint      72  45  75  44  70  42 /  80  70  10  10  10  10
Kellogg        72  47  74  46  69  42 /  80  80  10  10   0   0
Moses Lake     85  54  85  52  80  50 /  10  10   0   0   0   0
Wenatchee      85  60  84  56  81  55 /  10   0   0   0   0   0
Omak           84  50  82  48  77  48 /  50  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 3, 5:08 AM PDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
508 AM PDT TUE JUN 3 2014

IDZ001>004-026-027-WAZ031>038-041>044-041215-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
508 AM PDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 3, 12:05 PM PDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1205 PM PDT TUE JUN 3 2014

WAZ031-031930-
NORTHEAST BLUE MOUNTAINS WA-
1205 PM PDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD AND
SOUTHWESTERN ASOTIN COUNTIES UNTIL 1230 PM PDT...

AT 1204 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF TROY.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISERY SPRING CAMPGROUND AND WICKIUP CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4608 11760 4613 11761 4616 11742 4600 11742
      4600 11759
TIME...MOT...LOC 1904Z 264DEG 5KT 4608 11753

SVH
Special weather statement, Jun 3, 12:33 PM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1233 PM PDT TUE JUN 3 2014

WAZ031-032000-
NORTHEAST BLUE MOUNTAINS WA-
1233 PM PDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD AND
SOUTHWESTERN ASOTIN COUNTIES UNTIL 100 PM PDT...

AT 1229 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF TROY.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISERY SPRING CAMPGROUND AND WICKIUP CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR
THUNDERSTORMS IN THE AREA. FLOODING WILL BE POSSIBLE ALONG SMALL
STREAMS...IN LOW LYING TERRAIN...AND ON COUNTY ROADWAYS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4602 11753 4618 11753 4619 11724 4602 11724
TIME...MOT...LOC 1929Z 268DEG 11KT 4609 11744

SVH
Special weather statement, Jun 3, 1:09 PM PDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
109 PM PDT TUE JUN 3 2014

IDZ026-027-WAZ031>033-032045-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-LEWISTON AREA ID-
NORTHEAST BLUE MOUNTAINS WA-WASHINGTON PALOUSE WA-
LOWER GARFIELD AND ASOTIN COUNTIES WA-
109 PM PDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEZ PERCE...
NORTHEASTERN GARFIELD...NORTHEASTERN ASOTIN AND SOUTHEASTERN WHITMAN
COUNTIES UNTIL 145 PM PDT...

AT 107 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF 10 MILES SOUTHWEST OF CLARKSTON...MOVING
EAST-NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEWISTON...CLARKSTON...WEST CLARKSTON-HIGHLAND...CLARKSTON
HEIGHTS-VINELAND...ASOTIN...JERRY AND CLARKSTON HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4625 11727 4639 11731 4650 11708 4629 11694
TIME...MOT...LOC 2007Z 243DEG 10KT 4633 11723

SVH
Special weather statement, Jun 3, 1:19 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
119 PM PDT TUE JUN 3 2014

WAZ037-032100-
NORTHEAST MOUNTAINS WA-
119 PM PDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL STEVENS COUNTY UNTIL
200 PM PDT...

AT 116 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR COLVILLE AND ORIN...OR 10 MILES NORTH OF ARDEN...MOVING EAST AT
10 MPH.

NICKEL SIZE HAIL...BRIEF HEAVY RAIN...GUSTY WINDS TO 30 MPH AND
FREQUENT LIGHTNING WILL BE POSSIBLE WITH THIS STORM. FURTHER
INTENSIFICATION IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLVILLE AND ORIN.

LAT...LON 4848 11800 4854 11802 4863 11762 4845 11758
TIME...MOT...LOC 2016Z 255DEG 9KT 4850 11792

FLIEHMAN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 12:05 PM PDTSpecial Weather StatementOTXAsotin25 min
Jun 3, 12:25 PM PDTAreal Flood AdvisoryOTXAsotin, Garfield2 hr
Jun 3, 12:33 PM PDTSpecial Weather StatementOTXAsotin27 min
Jun 3, 1:09 PM PDTSpecial Weather StatementOTXAsotin36 min
Jun 3, 1:19 PM PDTSpecial Weather StatementOTXStevens41 min
Jun 3, 1:31 PM PDTAreal Flood AdvisoryOTXFerry119 min
Jun 3, 1:48 PM PDTAreal Flood AdvisoryOTXStevens117 min
Jun 3, 1:52 PM PDTSpecial Weather StatementOTXStevens38 min
Jun 3, 2:20 PM PDTSpecial Weather StatementOTXPend Oreille40 min
Jun 3, 2:37 PM PDTSpecial Weather StatementOTXStevens38 min
Jun 3, 2:55 PM PDTSevere Thunderstorm WarningOTXFerry, Pend Oreille, Spokane, Stevens50 min
Jun 3, 3:59 PM PDTSpecial Weather StatementOTXSpokane46 min
Jun 3, 4:14 PM PDTSpecial Weather StatementOTXSpokane61 min

Nearby

Severe Thunderstorm Warnings in Washington, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.